CSN Login
Members Online: 15

You are here

(CAPEOX) capecitabine-pill vs. 5FU IV

shu273's picture
shu273
Posts: 11
Joined: Apr 2019

Looking for anyone that has input on treatment with CAPEOX in pill form vs. 5FU over two day period via a take home pump. The Med Star Georgetown University Hospital treats with the CAPEOX pill due to the studies that have shown it to be more effective that 5FU and they only treat 3 months vs. 6. My husband would much rather take the pill form but we are looking for people with real time experience taking this drug to provide insight and advise. 

Thanks,

Andrea 

P.S. he is diagnosed with T3N1M0. Already had the surgery to remove tumor.

JanJan63's picture
JanJan63
Posts: 2284
Joined: Sep 2014

I took it a couple of summers ago. It did nothing for my cancer and I had almost no side effects other than sun sensitivity. But we're all different. For some people it's a life saver. I only had 5FU at the beginning, before my surgery, and never since. It was okay but gave me pretty severe fatigue. I don't know how effective it was, for some reason I wasn't told and didn't ask. I was having radiation at the same time so that might be the cause of the fatigue.

Sorry, I'm not much help.

Jan

shu273's picture
shu273
Posts: 11
Joined: Apr 2019

That is great to know. I will take that information with me to the Oncogist tomorrow morning!!

SandiaBuddy's picture
SandiaBuddy
Posts: 660
Joined: Apr 2017

Let us know how it works out.

SandiaBuddy's picture
SandiaBuddy
Posts: 660
Joined: Apr 2017

Carrying over from your other thread, I tried the CAPOX.  I saw no reason in the world to do the port/pump scenario.  I hate needles.  I had one oxaliplatin infusion and I found the side effects unacceptable.  For me, the chemo was only supposed to give me a 10% increase in overall survival chances.  The capecitabine alone was supposed to give about a 7.5% advantage.  I then did 4 months of capecitabine only, and that at a reduced dose.  Capecitabine itself is not too horrible, but it is no picnic either. 

If you have not already had this conversation, you might want to have your doctor describe your husband's chances of recurrence with or without chemo, with a three or a six month course, and any other variations that you think you might consider.  Having these statistics in mind can help make a decision whether to engage in or continue a therapy easier.  

As for me, when evaluating the oxaliplatin, I decided I would rather have one good day off oxiliplatin, rather than 10 days on it.  Using that quality of life formula, I decided I was better off without it.  Fortunately, I am two years out from surgery with no current evidence of disease.

Also, be aware that there are many non-chemo strategies in which you can engage to optimize your chances of survival.

Cheers.

shu273's picture
shu273
Posts: 11
Joined: Apr 2019

We met with our Oncologist today and he was ok with our proposal for the capox in place of the 5fu. We are doing the Oxilaplatin infusion also. He started today. Pills are 4 @ 500 mg/total 2000 twice a  day. So far and its only been six hours, he is already having jaw cramping and cold sensitivity from the Oxilaplatin. Feeling nausea and taking anti nausea meds. Thanks for your input and education and the fact that you have posted so much shows that you have helped so many people. Amazing! So greatful for you taking time to reply and help us.

Andrea

SandiaBuddy's picture
SandiaBuddy
Posts: 660
Joined: Apr 2017

The side effects are plentiful, and for me oxilaplatin was highly unpleasant.  Please remember that dosages can be adjusted.  There are certain people (I am probably one of them) that have a stronger reaction to chemo.  After such a bad reaction to oxiliplatin, I started on two 500 mg. capecitabine twice a day.  The highest I could get up to was two in the morning and three in the evening, but I backed off to two each dose because even five a day was too much.  If your husband reacts badly, you could talk to your doctor about adjusting the dosage.  Mentioning that you are thinking about quitting gets them much more flexible on dosages very quickly.

It is probably best to search through this forum for the various side effects, but please be aware of the possibility of "chemo brain," that is a fuzziness of thinking where it is sometimes hard to remember words, neighbor's names, and so forth.  Please be understanding if this happens to him.  It is a highly frustrating side effect to lose some of your mental acuity.

But hopefully all these cautions are for nothing and he will sail through the process easily, as some do.

And, even when it is difficult, from my perspective, remember that exercise helps with every side effect.  To the greatest degree he can, he should get out and walk as much as possible.

Best of luck with all of this.

Princey
Posts: 7
Joined: Sep 2018

My husband took capox for a month or so and it was terrible.  Nausea, diarrhea, and he lost a lot of weight rapidly.  He had to switch over to the 5fu and have a port installed.  He hates needles too.  Once he switched, he was fine.  Gained weight etc.  

Subscribe to Comments for "(CAPEOX) capecitabine-pill vs. 5FU IV"